Alert archive / Arizona / Special Weather Statements in 2017

Special Weather Statement, NWS Tucson, AZ

August 12, 2017Santa Cruz County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 12, 2017, 1:03 PM MST for Santa Cruz County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 1:03 PM MST (20:03 UTC)
Expired
Aug 12, 2017, 1:45 PM MST
In force
42 min
Issued by
NWS Tucson, AZ

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 57 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1174 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1621 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

625 
WWUS85 KTWC 122003
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
103 PM MST SAT AUG 12 2017
 
AZZ507-513-122045-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
103 PM MST SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
145 PM MST...

At 102 PM MST, Doppler radar was tracking a strong thunderstorm near 
southeastern Sierra Vista, moving east at 5 mph.

Half inch hail and winds in excess of 45 mph will be possible with 
this storm, along with heavy rain.

Locations impacted include...
Sierra Vista, Hereford, Nicksville and Ramsey Canyon Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3137 11036 3155 11042 3161 11024 3144 11013
TIME...MOT...LOC 2002Z 252DEG 5KT 3149 11031 

$$

Meyer

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 12, 8:58 AM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 12, 8:58 AM MST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
858 AM MST Sat Aug 12 2017

.SYNOPSIS...Scattered to numerous thunderstorms will return this
weekend with heavy rain at times. A drying trend will begin Monday
and continue during the upcoming week, with only isolated
thunderstorms mainly east to south of Tucson by mid week.

&&

.DISCUSSION...An area of upper level diffluence on the
northeast flank of the weak upper low just south of Organ Pipe
continues to fire morning convection through eastern Pinal and
western Graham county. This will cycle down over the next hour or
two as diurnal influences take over. The 12Z KTWC sounding was up
to 1.76 inches precipitable water. There's a subsidence inversion
around 400hPa that will work it's way down toward H5 during the
day, but we should easily reach a convective temperature to
overcome it. Plenty of instability and SB/MU convective potential.
Our shear is not the best so storm structure will struggle a
little. Also, as the weak low lifts into southwest and south
central Arizona, we will see a dry slot from the west wrap in
under it with some mid level drying in western areas. That will
be countered a little by a nice surge ongoing from the Gulf of
California into the lower deserts, last showing up as about 6k
feet deep on the KYUX VAD wind profile.

So what's the forecast? We're standing pat with an active 36 hour
period as another low approaches SE AZ from southern Sonora. We
may struggle out west though, and it will be tough to time in
decreasing storm trends from the west vis-a-vis Tucson Metro.

After a complicated weekend, the downward trend gets obvious next
week with the sustained westerly flow increasing as a trough digs
in north of the area.

&&

.AVIATION...Valid thru 13/18Z.
SCT-BKN clouds at 7k-11k ft AGL. Isolated to scattered -TSRA/-SHRA
mainly north to northeast of KTUS thru 12/17Z. Aft 12/17Z,
TSRA/SHRA becoming more numerous and widespread through the rest
of the morning and into the afternoon hours, slowly diminishing
aft 13/04Z. MVFR ceilings and visibilities near the stronger TSRA.
Strong and gusty outflow winds to 45 knots with the TSRA,
otherwise SFC winds generally less than 12 kts. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous thunderstorms this weekend
followed by a decrease in thunderstorms from west-to-east Monday
into next Friday. Isolated afternoon and evening thunderstorms
will likely be limited to locales east-to-south of Tucson most of
next week. 20-foot winds will generally be terrain driven less
than 15 mph apart from gusty thunderstorms outflows.

&&

.PREV DISCUSSION...A weak upper low was positioned over the
northern Gulf of California and appeared to be helping showers
develop south of Lukeville in Sonora, Mexico and farther north
around Gila Bend. This feature should help focus showers and
thunderstorms across southeast Arizona today as it weakens and
tracks eastward over the area. Otherwise, elevated moisture will
support daily shower and thunderstorm activity again Sunday and
Monday. Thereafter, models continued to show a deepening westerly
flow around Tuesday through next weekend. This will result in a
drier and less favorable pattern for daily thunderstorms. That
said, will keep the downturn in thunderstorm activity in the
forecast with daytime readings remaining at or slightly above
normal.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Meyer

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 12, 1:03 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
103 PM MST SAT AUG 12 2017

AZZ507-513-122045-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
103 PM MST SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
145 PM MST...

At 102 PM MST, Doppler radar was tracking a strong thunderstorm near
southeastern Sierra Vista, moving east at 5 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm, along with heavy rain.

Locations impacted include...
Sierra Vista, Hereford, Nicksville and Ramsey Canyon Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3137 11036 3155 11042 3161 11024 3144 11013
TIME...MOT...LOC 2002Z 252DEG 5KT 3149 11031

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 10:58 PM MSTSpecial Weather StatementTWCGraham47 min
Aug 12, 12:58 AM MSTAreal Flood AdvisoryTWCGraham, Greenlee2 hr
Aug 12, 7:50 AM MSTAreal Flood AdvisoryTWCPinal115 min
Aug 12, 1:13 PM MSTSpecial Weather StatementTWCCochise32 min
Aug 12, 1:18 PM MSTSevere Thunderstorm WarningTWCCochise42 min
Aug 12, 1:54 PM MSTAreal Flood AdvisoryTWCCochise66 min
Aug 12, 2:57 PM MSTSpecial Weather StatementTWCSanta Cruz33 min
Aug 12, 3:23 PM MSTSpecial Weather StatementTWCCochise52 min

Nearby

Special Weather Statements in Arizona, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.